Tennessee, 2006

Damaging Wind in Tennessee, September 23, 2006

September 23, 2006 · NWS MRX · 1 event in 1 county or zone

Two trees were reported down near Sweetwater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Two trees were reported down near Sweetwater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 23, 7:56 PM EST, 39 minutes earlier.

Area forecast discussion, Sep 23, 7:56 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
856 PM EDT SAT SEP 23 2006

.DISCUSSION...PREFRONTAL TROUGH KICKING OFF A LINE OF SHOWERS AND
THUNDERSTORMS ACROSS THE WESTERN HALF OF THE CWA THIS EVENING. ONLY
A FEW SEVERE STORMS WITH THE LINE.  MAY SEE ANOTHER ONE TWO WARNINGS
THIS EVENING...BUT WILL LET THUNDERSTORM WATCH EXPIRE AT 900 PM AS
SCHEDULED.  COLD FRONT STILL EXPECTED TO ENTER AREA LATE TONIGHT AND
INTO SUNDAY MORNING.  WILL KEEP CATEGORICAL POPS FOR OUR WESTERN
ZONES AND BUMP UP POPS TO LIKELY IN THE EAST.  RADAR ESTIMATING 2-6
INCHES OF RAIN IN 24 HOURS IN THE CENTRAL VALLEY...WILL KEEP THE
FLASH FLOOD WATCH GOING THE COUNTIES CURRENTLY IN THE WATCH.  WITH
THE FAST MOVEMENT EXPECTED TONIGHT...WILL NOT ADD ANYMORE COUNTIES
TO THE WATCH.  COULD STILL SEE MORE STRONG STORMS ALONG WITH HEAVY
RAIN AHEAD OF THE FRONT AS IT ARRIVES LATE TONIGHT AND SUNDAY
MORNING.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 4 PM SUNDAY FOR THE FOLLOWING ZONES:
     ANDERSON...CAMPBELL...CLAIBORNE...GRAINGER...HAMBLEN...
     JEFFERSON...KNOX...LOUDON...MCMINN...MEIGS...MORGAN...NW
     BLOUNT...NORTH SEVIER...NORTHWEST COCKE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...AND UNION.

VA...NONE.
&&

GH
Hazardous weather outlook, Sep 23, 4:45 AM EST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT SAT SEP 23 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM CDT SAT SEP 23 2006 /545 AM EDT SAT SEP 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND TONIGHT. SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THIS FRONT. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS THE
PRIMARY THREAT. LARGE HAIL WILL ALSO BE POSSIBLE...AND AN ISOLATED
TORNADO CAN NOT BE RULED OUT. THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE OVER THE PLATEAU COUNTIES AND ADJACENT AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL PUSH THROUGH THE REGION ON SUNDAY...AND
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT OR SUNDAY.

In the hours before

Special weather statement, Sep 23, 3:16 PM EST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 PM EDT SAT SEP 23 2006

TNZ099-232115-
HAMILTON-
416 PM EDT SAT SEP 23 2006

...A STRONG THUNDERSTORM WILL AFFECT HAMILTON COUNTY...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIGNAL MOUNTAIN....MOVING NORTHEAST AT 20
MPH.

PEOPLE IN NORTHERN HAMILTON COUNTY...INCLUDING THE CITY OF
SODDY-DAISY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR EAST TENNESSEE.

DGS
Special weather statement, Sep 23, 5:54 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EDT SAT SEP 23 2006

TNZ012-013-035-036-067-068-240100-
ANDERSON-CAMPBELL-LOUDON-MORGAN-ROANE-SCOTT-
654 PM EDT SAT SEP 23 2006

...STRONG THUNDERSTORMS MAY AFFECT PARTS OF ANDERSON...CAMPBELL...
LOUDON...MORGAN...ROANE AND SCOTT COUNTIES...

AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST
OF ONEIDA TO 6 MILES WEST OF CROSSVILLE....MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS UP TO AROUND 40 MPH ARE EXPECTED WITH
THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG
Special weather statement, Sep 23, 6:43 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
743 PM EDT SAT SEP 23 2006

TNZ099-240045-
HAMILTON-
743 PM EDT SAT SEP 23 2006

...A STRONG THUNDERSTORM WAS AFFECTING HAMILTON COUNTY...

AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SODDY-DAISY....MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS UP TO AROUND 45 MPH ARE EXPECTED WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR PARTS OF SOUTHEAST TENNESSEE...INCLUDING HAMILTON COUNTY.

TG
Special weather statement, Sep 23, 7:16 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
816 PM EDT SAT SEP 23 2006

TNZ081>085-098>100-240215-
BLEDSOE-BRADLEY-HAMILTON-MARION-MCMINN-MEIGS-RHEA-SEQUATCHIE-
816 PM EDT SAT SEP 23 2006

...STRONG THUNDERSTORMS MAY AFFECT PARTS OF BLEDSOE...BRADLEY...
HAMILTON...MARION...MCMINN...MEIGS...RHEA AND SEQUATCHIE COUNTIES...

AT 815 PM EDT (715 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING MODERATE TO STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM 9 MILES SOUTHWEST OF SPRING CITY TO DUNLAP TO SOUTH PITTSBURG
...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS GUSTING UP TO AROUND 45 MPH ARE EXPECTED
WITH THE STRONGEST OF THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
(800 PM CDT SATURDAY EVENING) FOR EAST TENNESSEE.

TG
Special weather statement, Sep 23, 7:39 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
839 PM EDT SAT SEP 23 2006

TNZ015>017-VAZ001-002-005-240215-
HANCOCK-HAWKINS-LEE-SCOTT-SULLIVAN-WISE-
839 PM EDT SAT SEP 23 2006

...STRONG THUNDERSTORMS MAY AFFECT THE CITY OF NORTON...AND PARTS
OF HANCOCK...HAWKINS...LEE...SCOTT...SULLIVAN AND WISE COUNTIES...

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
MODERATE TO STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
WHITESBURG TO CUMBERLAND TO 8 MILES EAST OF TAZEWELL....MOVING EAST
AT 35 MPH.

PEA SIZE HAIL...AND WINDS GUSTING TO AROUND 45 MPH ARE EXPECTED WITH
THE STRONGEST STORMS.  THE STORM IN LEE COUNTY VIRGINIA HAS SHOWN
WEAK ROTATION ALOFT AT TIMES...AND ANY FURTHERING STRENGTHENING OR
LOWERING OF THIS ROTATION MIGHT REQUIRE A WARNING.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG
Special weather statement, Sep 23, 7:57 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
857 PM EDT SAT SEP 23 2006

NCZ060-TNZ086-087-101-102-240230-
CHEROKEE-EAST POLK-NORTHWEST MONROE-SOUTHEAST MONROE-WEST POLK-
857 PM EDT SAT SEP 23 2006

...STRONG THUNDERSTORMS MAY AFFECT PARTS OF CHEROKEE...MONROE AND
POLK COUNTIES...

AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
MODERATE TO STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOUDON
TO ATHENS TO CHATTANOOGA....MOVING EAST AT 25 MPH.  THIS LINE OF
STORMS WILL CONTINUE EASTWARD...AND MOVE INTO SOUTHWESTERN PARTS OF
NORTH CAROLINA.

PEA SIZE HAIL...AND WINDS GUSTING UP TO AROUND 45 MPH ARE EXPECTED
WITH THE STRONGEST STORMS.  DUE TO WET GROUNDS...WINDS OF THIS
STRENGTH MAY DOWN LARGE LIMBS...AS WELL AS PARTS OF DISEASED OR
ROTTEN TREES.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG

The radar

The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
September 23, 8:35 PM EST
Where
Monroe County, 4 mi SE of Sweetwater
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
DEPT OF HIGHWAYS
Coordinates
35.567, -84.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530732.